EconPapers    
Economics at your fingertips  
 

Intrahousehold inequality and the joint taxation of household earnings

Cassiano B. Alves, Carlos E. da Costa, Felipe Lobel and Humberto Moreira

Journal of Public Economics, 2024, vol. 239, issue C

Abstract: We derive the optimal joint-income tax schedule for couples, focusing on the distinction between interpersonal and inter-household inequality. Households are composed of two spouses with possibly unequal access to the family’s economic resources. Individual-oriented utilitarianism typically leads to a misalignment between the households’ and the government’s objectives, a phenomenon termed dissonance by Apps and Rees (1988). The traditional ABC formula must be amended by including a Pigouvian term to correct for dissonance. Under general conditions, the effect of dissonance on marginal taxes is ambiguous; its sign depends on whether the less powerful spouse’s marginal contribution to household earnings is less than, or greater than, her marginal entitlement to household consumption. Assuming identical iso-elastic preferences, the multidimensional heterogeneity collapses into a single-dimensional index, preserving the single-crossing property. This simplification enables us to solve (Mirrlees, 1971)’s multidimensional program and quantitatively assess the size and sign of the Pigouvian term, which is positive across all income levels, leading to higher marginal tax rates.

Keywords: Intrahousehold inequality; Joint taxation; Collective household (search for similar items in EconPapers)
JEL-codes: D13 H21 H31 (search for similar items in EconPapers)
Date: 2024
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0047272724001440
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:pubeco:v:239:y:2024:i:c:s0047272724001440

DOI: 10.1016/j.jpubeco.2024.105208

Access Statistics for this article

Journal of Public Economics is currently edited by R. Boadway and J. Poterba

More articles in Journal of Public Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:pubeco:v:239:y:2024:i:c:s0047272724001440